Alabama, 2018

Hail in Alabama, May 20, 2018

May 20, 2018 · NWS BMX · 1 event in 1 county or zone

Thunderstorms developed over central Alabama during the heating of the day. Atmospheric conditions were favorable for robust thunderstorms, and the combination of high precipitable water values and steep low level lapse rates resulted in the production of large hail over Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Thunderstorms developed over central Alabama during the heating of the day. Atmospheric conditions were favorable for robust thunderstorms, and the combination of high precipitable water values and steep low level lapse rates resulted in the production of large hail over Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 9:21 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, May 20, 9:21 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1021 AM CDT Sun May 20 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

With little cloud cover across central Alabama, temperatures are
warming quickly with readings in the lower 80s in many locations.
Surface based CAPE values are already near 2500 J/kg due to slightly
cooler mid level lapse rates and surface dewpoints in the lower
70s. Expect CAPE values will climb to around 3500 J/kg this
afternoon with Downdraft CAPE values near 1000 J/kg. An easterly
wave over south Georgia and the Florida peninsula will track
northwest and push a boundary into southeast Alabama this
afternoon. It will encounter a very unstable air mass and
thunderstorms will develop quickly between 2 pm and 4 pm, with
some storms producing locally strong wind gusts. The storms will
propagate and develop towards the I-20 corridor during the late
afternoon and evening hours. If storms become organized in a line,
rain chances will need to be raised above the current 40-50
percent values south of I-20.

58/rose

.LONG TERM...
Monday through Saturday.

A disturbance embedded within southeasterly surface to 850mb flow
is expected to move toward the forecast area on Monday from the
northeastern Gulf of Mexico. Cooler temperatures and enhanced rain
chances should accompany this feature, especially over our eastern
and southeastern counties. A similar setup is expected for Tuesday
as this system meanders and becomes less defined. By Wednesday and
Thursday the disturbance may be undetectable, but high PWAT values
and daytime heating may lead to scattered showers and storms.

As we head into Friday and Saturday, there is a general consensus
for an anomalous pattern developing over the Gulf of Mexico and
Southeast CONUS. The recent tendency of a troughy pattern over the
region may evolve into a much larger trough with subtropical
characteristics and perhaps an area of surface low pressure in the
Gulf. For now persistent 40 POPs will continue for this period,
but these values could increase once models get a better handle on
this situation.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Look for some brief MVFR/IFR this morning, with VFR by 14Z. We
will begin to see the cumulus cloud fields build between 16 and
17Z along with the heating of the day. Went with VCTS for all
sites after 17Z and prob30 in for after 21Z. Looks like the best
coverage will be across BHM, EET, ANB, ASN and MGM as a trough
remains across the central sections of the state. Will likely need
to add in tempo wording in the next set of TAFS as we get a better
handle on the convection fields. Same story after 6Z with rain
ending then patchy fog again.

16

&&

.FIRE WEATHER...

A moist summertime pattern is expected over the next seven days
and should result in daily rain chances. Patchy fog/low clouds
will be possible each morning particularly where rainfall occurs
during the prior afternoon and evening. Otherwise, there are no
fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     87  65  82  64  83 /  40  40  50  40  50
Anniston    87  65  81  65  82 /  40  40  50  40  60
Birmingham  90  68  83  67  84 /  40  40  40  40  50
Tuscaloosa  90  69  85  67  86 /  40  40  40  30  40
Calera      88  67  82  66  83 /  40  40  40  40  50
Auburn      84  65  79  66  79 /  50  40  60  50  70
Montgomery  90  66  83  67  84 /  40  40  60  40  60
Troy        87  66  81  66  83 /  50  40  70  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 20, 11:23 AM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1223 PM CDT Sun May 20 2018

ALZ011>015-017>050-212030-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1223 PM CDT Sun May 20 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will develop this afternoon and early evening across
all of Central Alabama. There is a threat for isolated areas of
damaging winds of 60 mph or higher with some of the thunderstorms.
The better chance for damaging winds will be generally north of a
line from Lafayette, to Montgomery, to Forth Deposit, from 2 pm to
7 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

The radar

The Birmingham radar (KBMX), 55 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 20, 1:50 PM CST to 1:51 PM CST
Where
Jefferson County, 0.34 mi E of Port Birmingham
Measured
1 in hail
Reported by
Public
Coordinates
33.570, -87.114

Large hail reported by boaters on the Locust Fork River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762135.